Alert archive / Vermont / Wind Advisories in 2023
Wind Advisory 2, NWS Burlington, VT
NWS Burlington, VT issued this wind advisory at Feb 15, 2023, 3:50 AM EST for Clinton County, Essex County, New York; Orange County, Washington County, Windsor County, Vermont. It took effect at Feb 15, 2023, 10:00 PM EST. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Feb 15, 2023, 3:50 AM EST (08:50 UTC)
- In effect from
- Feb 15, 2023, 10:00 PM EST
- Expired
- Feb 16, 2023, 4:13 AM EST
- In force
- 6 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Orange County, VT, Washington County, VT, Windsor County, VT
The radar
The Burlington radar (KCXX), 43 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 8.8 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 109 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
455 WWUS71 KBTV 150850 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 350 AM EST Wed Feb 15 2023 NYZ028-031-034-035-VTZ008-010-020-021-152200- /O.NEW.KBTV.WI.Y.0002.230216T0300Z-230216T1200Z/ Eastern Clinton-Western Clinton-Western Essex-Eastern Essex- Washington-Orange-Western Windsor-Eastern Windsor- Including the cities of Champlain, Plattsburgh, Dannemora, Ellenburg, Lake Placid, Newcomb, Port Henry, Ticonderoga, Montpelier, Waitsfield, Bradford, Randolph, Bethel, Ludlow, Springfield, and White River Junction 350 AM EST Wed Feb 15 2023 ...WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...West to southwest winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In New York, Clinton and Essex Counties. In Vermont, Washington, Orange, and Windsor Counties. * WHEN...From 10 PM this evening to 7 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong west to southwest winds will develop tonight across portions of northern New York and Vermont resulting in downsloping winds along the eastern Adirondacks in to the western Champlain Valley and along the eastern slopes of the central and southern Green Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
635 WWUS71 KBTV 152008 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 308 PM EST Wed Feb 15 2023 NYZ028-031-034-035-VTZ008-010-020-021-161015- /O.CON.KBTV.WI.Y.0002.230216T0300Z-230216T1200Z/ Eastern Clinton-Western Clinton-Western Essex-Eastern Essex- Washington-Orange-Western Windsor-Eastern Windsor- Including the cities of Champlain, Plattsburgh, Dannemora, Ellenburg, Lake Placid, Newcomb, Port Henry, Ticonderoga, Montpelier, Waitsfield, Bradford, Randolph, Bethel, Ludlow, Springfield, and White River Junction 308 PM EST Wed Feb 15 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM EST THURSDAY... * WHAT...West winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...In New York, Clinton and Essex Counties. In Vermont, Washington, Orange, and Windsor Counties. * WHEN...From 10 PM this evening to 7 AM EST Thursday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Strong west to southwest winds will develop tonight across portions of northern New York and Vermont resulting in downsloping winds along the eastern Adirondacks in to the western Champlain Valley and along the eastern slopes of the central and southern Green Mountains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
021 WWUS71 KBTV 160913 NPWBTV URGENT - WEATHER MESSAGE National Weather Service Burlington VT 413 AM EST Thu Feb 16 2023 NYZ028-031-034-035-VTZ008-010-020-021-161015- /O.CAN.KBTV.WI.Y.0002.000000T0000Z-230216T1200Z/ Eastern Clinton-Western Clinton-Western Essex-Eastern Essex- Washington-Orange-Western Windsor-Eastern Windsor- Including the cities of Champlain, Plattsburgh, Dannemora, Ellenburg, Lake Placid, Newcomb, Port Henry, Ticonderoga, Montpelier, Waitsfield, Bradford, Randolph, Bethel, Ludlow, Springfield, and White River Junction 413 AM EST Thu Feb 16 2023 ...WIND ADVISORY IS CANCELLED... While some breezes will remain with some localized gusts ups to 30 mph, the overall trend is for decreasing winds this morning. Those out and about should proceed with caution in case limbs are laying over roadways which may be difficult to see before sunrise. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this wind advisory went out at Feb 15, 12:47 AM EST, 3 hours 3 minutes earlier.
Area forecast discussion, Feb 15, 12:47 AM EST, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Burlington VT 1247 AM EST Wed Feb 15 2023 .SYNOPSIS... Temperatures will potentially eclipse daily high temperature records on Wednesday as our extended period of anomalously warm temperatures continues. Thursday will be a transition day from warm to cold as a storm system tracks through our region creating a sharp temperature gradient Thursday night. Rain will become a wintry mix before ending, with seasonably cold and blustery conditions on Friday. Quiet conditions return for the weekend. && .NEAR TERM /THROUGH THURSDAY/... As of 1240 AM EST Wednesday...Only minor temperatures adjustments were needed with the next 12-18 hour forecast on track. There is building concern for late tomorrow evening for some downsloping winds approaching/exceeding 45 mph for the eastern slopes of the Adirondacks and eastern slopes of the southern Green Mountains. The next forecast will address these concerns more thoroughly, but a wind advisory may be needed tomorrow night for these locations. Previous Discussion...Forecast remains in good shape. Noticed surface temperatures have risen in central New York in the last hour and this will likewise happen in northern New York, especially west of the Adirondacks, and likely by midnight. As expected, most areas have seen calm winds and clear skies over the last few hours allowing for temperatures to reach near forecast lows already. As we move into tomorrow, the increasing southerly flow will boost temperatures further and have tweaked winds and temperatures using some of the latest model guidance. At least a few sites will be approaching or exceeding record highs for the date (see climate section on the details). Previous Discussion... High pressure continues to build in this evening, leading to some clear skies and fairly light winds. Lows will dip into the lower to upper 20s and even lower 30s in the Champlain valley. The spring- like weather will continue tomorrow with high temperatures in the upper 40s and lower 50s. A strong low level jet will pass through the region, leading to breezier conditions on Wednesday. Wind gusts can be in the 20-30mph range, with some places gusting even higher. While most of the area will be dry, there is a good chance for some rain showers in northern New York, especially along the international border. && .SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/... As of 334 PM EST Tuesday...Highlight for the late-week timeframe continues to be unseasonably warm temperatures on Thursday followed by a strong frontal passage on Friday. Thursday will be dry, but cloudy, and there's still some question as to how warm we might get as differences exist on short-range model guidance in the timing of the warmest 925-850mb air. Consensus in the forecast soundings support mixing to just below 925mb where temps around +3C which would produce widespread afternoon highs in the mid/upper 40s north to low/mid 50s south, but a few outliers show warmer air arriving earlier so the potential for higher temps is still there. Regardless, this is still a good 15-20 degrees above normal for mid/late February and near record values. Heading into Thursday evening and Friday, latest trends are for less QPF than previously thought as deeper moisture associated with low pressure tracking northeast out of the Ohio Valley will be running into a very dry antecedent airmass with PWATs less than a half inch. The initial warm air advection surge of PWATs upwards of 1" will likely go towards saturating the column first with rainfall not likely to reach the surface until after midnight and more closely tied to the frontal passage. Overall, we're looking at a general 0.25-0.5" across the region with the lowest amounts in the Champlain Valley and eastern Vermont due to downsloping effects. Speaking of the frontal passage, the timing is coming into better agreement with today's NWP guidance, supporting the earlier GFS faster solutions of 06-09Z in the St. Lawrence Valley, 09-12Z Champlain Valley, and eastern Vermont 12-15Z. This still presents a tricky max temp forecast for Friday, for which we've trended to blended guidance given timing differences of only a couple of hours make a big difference in the expected temps. In general, highs should occur early in the day in the mid 20s west to low 40s southeast, and fall through the day into the teens north and 20s south by sunset. Also tricky will be a transitions from rain to snow along and post frontal passage where a couple of inches of accumulation will be possible, mainly over and west of the Adirondacks. This could affect the morning commute in these areas, and we'll be fine tuning these details as we get closer to the event. Friday will additionally be blustery behind the frontal passage, with west/northwest winds gusting to 25-35 mph creating wind chills in the single digits to teens. You know, more like winter? && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... As of 334 PM EST Tuesday...The weekend outlook looks very quiet with surface high pressure generally dominating. Clearing skies and gradually abating winds Friday night will support chilly overnight temps well below recent warmth, but within the range of normal for mid-February in the single digits to low teens. Saturday follows suit with highs right around normal in the mid 20s to low 30s, but by Saturday night into Sunday warm south- southwesterly flow returns as the pressure gradient increases again between high pressure off the eastern seaboard and another low pressure tracking through the Great Lakes. Thus, lows Saturday night will be back above normal in the 20s, and highs Sunday/Monday will be back into the upper 30s to low 40s. The next chance for precipitation will come late Monday into Tuesday where a trailing cold front may or may not phase with a shortwave moving through the Ohio Valley to produce a surface coastal low. Way too far out to project any details, but at this time the best energy looks to be south of the region. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... Through 00Z Thursday...The main aviation concerns will be developing low level jet of 40 to 60 knots and associated wind shear and turbulence on Weds. VFR conditions prevail tonight into Wednesday with just some high clouds and light trrn driven winds. On Wednesday the core of strongest southwest winds of 40 to 60 knots between 1800 and 3000 feet agl occurs from 12z to 21z, with localized sfc gusts in the 15 to 30 knot range. Areas of moderate to severe turbulence is likely associated with strong low level wind shear, especially near trrn features. A few passing light rain showers may impact MSS/SLK aft 18z with VFR cigs/vis anticipated to prevail. Jet winds maximum after 00Z Thursday with 850mb flow turning westerly while surface winds maintain as stronger southerly component. The result will be an increase in directional shear at all terminals. Winds were increased 02Z onward especially at PBG where some downsloping winds may reach the terminal. Severe mechanical turbulence should be expected across the Champlain and Connecticut River valleys with ridge level winds nearly orthogonal to both the Adirondacks and Green Mountains. Outlook... Thursday: VFR. NO SIG WX. Thursday Night: MVFR/IFR conditions possible. Likely RA. Friday: Mainly MVFR, with areas VFR possible. Chance SHRA, Chance SHSN. Friday Night: VFR. NO SIG WX. Saturday: Mainly VFR, with local MVFR possible. NO SIG WX. Saturday Night: Mainly VFR, with local MVFR possible. NO SIG WX. Sunday: Mainly VFR, with areas MVFR possible. NO SIG WX. && .HYDROLOGY... No significant impacts have been reported with known ice jams and none are expected again today despite unseasonably warm temperatures. This result has largely been attributed to overnight lows below freezing aiding in tempering the amount of runoff. Outside of the Ausable and Chazy rivers, some minor ice movement is suspected on the Saranac river near Plattsburgh. Wednesday to Friday's thermal anomalies will be higher than recent conditions with highs around 50 degrees. This will accelerate snow melt and likely lead to more significant ice movement from headwaters at higher elevations and points downstream. New ice jams may form or current ones may be exacerbated by the increase in runoff. It should be noted that the thickness of river ice is less than average due to a warmer than average winter. It's unclear if this will lessen impacts of ice jams if they form, but could be a mitigating factor. Rains with Thursday/Friday's weather system will aid in flushing ice out of area rivers, but may initially pose a complication if jams form. Current expected precipitation favors amounts 0.25-0.50", so not an excessive amount of water entering the river systems from precipitation, but will likely exceed a basin average of 1 inch when snow melt is considered. Best advice is to expect issues later this week on area rivers and have a plan in case rivers suddenly rise. && .CLIMATE... An unseasonably warm day will result in high temperatures near records for 2/15. Below are the long-standing records: Date KBTV KMPV K1V4 KMSS KPBG KSLK 02-15 54|2006 55|1954 50|2006 50|1954 56|2018 50|1984 && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Boyd NEAR TERM...Boyd/Kremer/Kutikoff SHORT TERM...Lahiff LONG TERM...Lahiff AVIATION...Boyd/Taber HYDROLOGY...Boyd/Neiles CLIMATE...WFO BTV
Nearby
Wind Advisories in Vermont, 2023Wind Advisories in New York, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.